Alert archive / Georgia / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 407, NWS Atlanta, GA

August 29, 2005Hall County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Aug 29, 2005, 11:29 PM EDT for Hall County, Georgia. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 29, 2005, 11:29 PM EDT (03:29 UTC)
Expired
Aug 30, 2005, 12:15 AM EDT
In force
46 min
Issued by
NWS Atlanta, GA
Area
Counties, with a storm outline in the text

County Hall County, GA

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 41 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 29, 7:40 PM EDTTornado WatchSPC10 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 3.5 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2005-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1046 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2005-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 331 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1046 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
650 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
331 m²/s²
0-3 km storm-relative helicity
425 m²/s²
Significant tornado parameter
2.1
Supercell composite
10.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 300329
SVRFFC
GAC139-300415-
/O.NEW.KFFC.SV.W.0407.050830T0329Z-050830T0415Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1129 PM EDT MON AUG 29 2005

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HALL COUNTY IN NORTH CENTRAL GEORGIA

* UNTIL 1215 AM EDT

* AT 1123 PM EDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM.  THIS
  STORM WAS LOCATED 9 MILES SOUTHEAST OF CANDLER...AND MOVING NORTH
  AT 30 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LULA.

A TORNADO WAS REPORTED WITH THIS STORM IN BARROW COUNTY NEAR WINDER 
AND DAMAGE HAS BEEN REPORTED.  THIS STORM CONTINUES TO MAINTAIN 
ITSELF AND MAY ONCE AGAIN PRODUCE A TORNADO AT ANY MINUTE.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3415 8381 3427 8366 3450 8367 3449 8374
      3448 8384

$$

RAB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 3:59 PM EDT, 7 hours 30 minutes earlier.

Area forecast discussion, Aug 29, 3:59 PM EDT, 7 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
359 PM EDT MON AUG 29 2005

.SHORT TERM...
KATRINA PULLING AN ABUNDANT AMOUNT OF MOISTURE INTO CWA AS IT
SPIRALS NORTHWARD. THE HIGH LIFTED INDICES AND HELICITY IN THE
WEST AND SOUTHWEST SECTIONS OF CWA OFFERS THREAT OF SEVERE WEATHER
OVER THE EVENING HOURS. HOWEVER...THE CONTINUED FLOW OF MOISTURE
AND ESPECIALLY THE UPSLOPE FLOW OVER THE MOUNTAINS WILL CONTINUE
THE THREAT OF FLOODING INTO TUESDAY AFTERNOON.

.LONG TERM...
THE REMNANTS OF KATRINA PULLS OFF TO THE NORTHEAST...A DRIER AIR
MASS STARTS WORKING INTO THE NORTHWEST AND PUSHING SOUTHWARD WEDNESDAY
AND WEDNESDAY EVENING. A DRIER AND SLIGHTLY COOL AIR MASS IS
EXPECTED INTO THE WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA         83  72  82  72 /  90  90  60  40
ATHENS          85  73  80  71 /  90  90  50  40
GAINESVILLE     80  70  78  70 /  90  90  70  40
ROME            84  76  82  73 /  90  90  90  40
COLUMBUS        85  75  88  75 /  90  80  40  40
MACON           87  77  88  74 /  90  70  40  40

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 8 PM MONDAY TO 6 PM TUESDAY FOR GAZ001-GAZ002-
GAZ003-GAZ004-GAZ005-GAZ006-GAZ007-GAZ008-GAZ009-GAZ011-GAZ012-
GAZ013-GAZ014-GAZ015-GAZ016-GAZ019-GAZ020-GAZ021-GAZ022-GAZ023-
GAZ024-GAZ025-GAZ027-GAZ030-GAZ031-GAZ032-GAZ033-GAZ034-GAZ035-
GAZ036-GAZ037-GAZ041-GAZ042-GAZ043-GAZ044-GAZ045-GAZ046-GAZ047-
GAZ048-GAZ049-GAZ052-GAZ053-GAZ054-GAZ055-GAZ056-GAZ057-GAZ058-
GAZ059-GAZ066-GAZ067-GAZ068-GAZ069-GAZ070-GAZ071-GAZ078-GAZ079-
GAZ080-GAZ081-GAZ089-GAZ090-GAZ091-GAZ102.

&&

37
Hazardous weather outlook, Aug 29, 6:25 AM EDT, 17 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
625 AM EDT MON AUG 29 2005

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-301025-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD-
CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE-
FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK-
HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON-
JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE-
MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-
OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-
SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-
TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-
WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
625 AM EDT MON AUG 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY.

...ISOLATED SEVERE THUNDERSTORMS EXPECTED THIS AFTERNOON AND
TONIGHT...

.SYNOPSIS...
HURRICANE KATRINA WILL MAKE LANDFALL ALONG THE LOUISIANA GULF COAST
NEAR NEW ORLEANS THIS MORNING. AS KATRINA MOVES NORTH INTO LOUISIANA
AND MISSISSIPPI OUTER SPIRAL BANDS OF SHOWERS AND THUNDERSTORMS WILL
ALSO MOVE NORTH THROUGH GEORGIA TODAY AND TONIGHT.

.PRIMARY HAZARD...
THE PRIMARY HAZARD FROM SEVERE THUNDERSTORMS WILL BE PERIODS OF VERY
HEAVY RAIN...GUSTY WINDS TO 60 MPH...FREQUENT LIGHTNING...AND
ISOLATED TORNADOES. THE BEST TIME FOR SEVERE WEATHER WILL BE THIS
AFTERNOON THROUGH TONIGHT ACROSS NORTH AND CENTRAL GEORGIA.

.DISCUSSION...
MOISTURE IS INCREASING OVER THE AREA WITH KATRINA EXPECTED TO MAKE
LANDFALL ALONG THE LOUISIANA GULF COAST NEAR NEW ORLEANS THIS
MORNING. WHILE GEORGIA ITSELF IS NOT IN THE BEST AREA FOR HEAVY
RAINFALL BASED ON TYPICAL PARAMETERS...THE FORECAST MODELS ARE
HINTING AT A NORTH-SOUTH ORIENTED CONVECTIVE FEEDER BAND DEVELOPING
OVER THE AREA TODAY. THIS BAND HAS PRECIPITATION EFFICIENCY VALUES
OF 2 TO 2.5 INCHES ACROSS NORTH AND CENTRAL GEORGIA BEGINNING THIS
AFTERNOON AND CONTINUING THROUGH EARLY TUESDAY MORNING. WITH THE
GROUND ALREADY SATURATED FROM THE RAIN RECEIVED IN JULY AND AUGUST
THERE COULD BE SOME FLOODING ACROSS THE COUNTY WARNING AREA.
CURRENTLY A FEW ISOLATED STORMS HAVE BEEN STRONGLY ROTATING IN THE
RAIN BANDS CLOSER TO KATRINAS CENTER. THERE IS ALSO SOME LOW LEVEL
SHEAR IN PLACE AND GIVEN THE PERSISTENT OF THIS STORM THE THREAT FOR
AN ISOLATED TORNADO IS THERE. THE BEST PLACE FOR TORNADO DEVELOPMENT
SHOULD BE ACROSS WESTERN GEORGIA THIS AFTERNOON. WITH DAYTIME
HEATING...INSTABILITY INDICES ARE ALSO EXPECTED TO INCREASE WITH
CAPES IN THE 1000 TO 1500 RANGE AND LIFTED INDICES AROUND MINUS 2 TO
MINUS 3. CAN NOT RULE OUT ISOLATED SEVERE DEVELOPMENT OVER EASTERN
GEORGIA AS THE RAIN BANDS WILL SPAN ACROSS THE ENTIRE STATE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS ANTICIPATED TODAY THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
DUE TO HURRICANE KATRINA...AREAS OF HEAVY RAINFALL...FLOODING AND
STRONG GUSTY WINDS CAN BE EXPECTED TUESDAY. THERE MAY BE AN ISOLATED
SHOWERS ACROSS THE AREA WEDNESDAY MORNING BUT THINGS SHOULD START
CLEARING OUT WEDNESDAY AFTERNOON. NO HAZARDOUS WEATHER EXPECTED
THURSDAY THROUGH SUNDAY.

&&
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

In the hours before

Special weather statement, Aug 29, 8:02 PM EDT, 3 hours 27 minutes before
GAZ006-008-009-300130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
802 PM EDT MON AUG 29 2005

GAZ006-008-009-300130-

802 PM EDT MON AUG 29 2005

...SIGNIFICANT WEATHER ALERT FOR 40 TO 50 MPH WINDS IN UNION...TOWNS
AND FANNIN COUNTIES UNTIL 930 PM EDT...

AT 759 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LARGE AREA OF SHOWERS AND THUNDERSTORMS ACROSS FANNIN...UNION...AND
TOWNS COUNTY...PART OF A FEEDER BAND FROM HURRICANE KATRINA.
SUSTAINED WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH CAN BE EXPECTED
WITH THIS ACTIVITY DURING THE NEXT ONE TO TWO HOURS AS THIS ACTIVITY
MOVES NORTH AROUND 10 MPH.

A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA. CONTINUE TO MONITOR
NOAA WEATHER RADIO...WEATHER.GOV OR OTHER MEDIA OUTLETS FOR FURTHER
STATEMENTS OR POSSIBLE WARNINGS ON THESE STORMS.

RAB
Local storm report, Aug 29, 8:38 PM EDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
838 PM EDT MON AUG 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     TSTM WND DMG     FORT VALLEY             32.55N 83.89W
08/29/2005                   PEACH              GA   EMERGENCY MNGR

            *** 1 INJ *** POSSIBLE TORNADO CAUSED EXTENSIVE DAMAGE TO
            BUILDINGS AND DOWNED TREES ON NORTH SIDE OF FORT VALLEY.
            UNKNOWN NUMBER OF MINOR INJURIES ALSO REPORTED.

&&

SN
Special weather statement, Aug 29, 9:25 PM EDT, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
925 PM EDT MON AUG 29 2005

GAZ059-300215-

925 PM EDT MON AUG 29 2005

...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN IN JASPER COUNTY UNTIL
1015 PM EDT...

AT 923 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM FARRAR TO ADGATEVILLE...MOVING NORTH AT 30
MPH.

RAINFALL AMOUNTS BETWEEN 1 TO 2 INCHES CAN BE EXPECTED WITH THESE
STORMS OVER THE NEXT HOUR AS IT MOVES ACROSS JASPER COUNTY. DRIVERS
SHOULD USE CAUTION AS INTENSE RAINFALL MAY REDUCE VISIBILITIES.
PONDING OF WATER ON ROADWAYS IS ALSO LIKELY. THE STORMS ARE EXPECTED
TO WEAKEN OR MOVE OUT OF THE COUNTY BY 1015 PM EDT.

A TORNADO WATCH REMAINS IN EFFECT. CONTINUE TO MONITOR NOAA WEATHER
RADIO...WEATHER.GOV OR OTHER MEDIA OUTLETS FOR FURTHER STATEMENTS OR
POSSIBLE WARNINGS ON THESE STORMS.
Local storm report, Aug 29, 9:47 PM EDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
947 PM EDT MON AUG 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     TSTM WND DMG     1 E MORGANTON           34.87N 84.23W
08/29/2005                   FANNIN             GA   EMERGENCY MNGR

            POSSIBLE TORNADO DAMAGED A CHURCH AND BROUGHT TREES DOWN
            ON SEVERAL HOUSES. SEVERAL TREES DOWN IN THE AREA.

&&

SN
Special weather statement, Aug 29, 9:53 PM EDT, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
953 PM EDT MON AUG 29 2005

GAZ047>049-300300-

953 PM EDT MON AUG 29 2005

...SIGNIFICANT WEATHER ALERT FOR VERY HEAVY RAIN AND FREQUENT
LIGHTNING IN NEWTON...MORGAN...AND WALTON COUNTIES UNTIL 1100 PM
EDT...

AT 950 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF THUNDERSTORMS WITH VERY HEAVY RAIN COVERING MUCH OF
SOUTHERN WALTON...WESTERN MORGAN...AND EASTERN NEWTON COUNTIES.
ADDITIONAL HEAVY RAIN WAS MOVING NORTH FROM JASPER COUNTY INTO THESE
COUNTIES. ALL OF THIS ACTIVITY IS MOVING NORTH AT 40 MPH...BUT
CONTINUING TO DEVELOP TO THE SOUTH.

RAINFALL AMOUNTS BETWEEN 1 TO 2 INCHES...WITH LOCAL AMOUNTS TO 3
INCHES CAN BE EXPECTED WITH THESE THUNDERSTORMS.  DRIVERS SHOULD USE
CAUTION AS INTENSE RAINFALL MAY REDUCE VISIBILITIES. PONDING OF
WATER ON ROADWAYS IS ALSO LIKELY. THE STORM IS EXPECTED TO WEAKEN OR
MOVE OUT OF THE COUNTY BY 1045 PM EDT.

A TORNADO WATCH REMAINS IN EFFECT. CONTINUE TO MONITOR NOAA WEATHER
RADIO...WEATHER.GOV OR OTHER MEDIA OUTLETS FOR FURTHER STATEMENTS OR
POSSIBLE WARNINGS ON THESE STORMS.

RAB
Special weather statement, Aug 29, 10:45 PM EDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1045 PM EDT MON AUG 29 2005

GAZ035-300330-

1045 PM EDT MON AUG 29 2005

...SIGNIFICANT WEATHER ALERT FOR VERY HEAVY RAIN AND WIND GUSTS TO
45 MPH IN BARROW COUNTY UNTIL 1130 PM EDT...

AT 1039 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF SHOWERS AND THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS
NORTHERN WALTON COUNTY AND SOUTHERN BARROW COUNTY MOVING NORTH AT 40
MPH. HOWEVER...ADDITIONAL RAINFALL CONTINUES TO DEVELOP TO THE SOUTH
AND TRAIN OVER THIS SAME AREA.

FLOODING OF SOME STREETS AND LOW-LYING AREAS IN THE REGION CAN BE
EXPECTED DURING THE NEXT TWO HOURS.

STAY TUNED TO NOAA WEATHER RADIO OR COMMERCIAL RADIO AND TELEVISION
FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS.

RAB

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 8:06 PM EDTTornado WarningFFCHenry, Spalding24 min
Aug 29, 8:14 PM EDTTornado WarningFFCForsyth31 min
Aug 29, 8:17 PM EDTTornado WarningFFCMurray19 min
Aug 29, 8:28 PM EDTTornado WarningFFCJasper, Jones, Monroe51 min
Aug 29, 8:30 PM EDTTornado WarningFFCHall, Jackson45 min
Aug 29, 10:20 PM EDTTornado WarningFFCWalton32 min
Aug 29, 10:55 PM EDTTornado WarningFFCBarrow35 min
Aug 29, 11:10 PM EDTTornado WarningFFCJackson35 min
Aug 29, 11:33 PM EDTTornado WarningFFCHall42 min
Aug 30, 12:11 AM EDTTornado WarningFFCWhite34 min
Aug 30, 12:42 AM EDTFlash Flood WarningFFCTowns2 hr
Aug 30, 12:50 AM EDTTornado WarningFFCTowns40 min
Aug 30, 1:11 PM EDTSevere Thunderstorm WarningFFCHouston, Twiggs34 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.